Medications Linked to Hearing Loss - Preferred Hearing Centers
logo

East Orlando, FL

South Orlando, FL

Winter Springs, FL

logo header

East Orlando, FL

South Orlando, FL

Winter Springs, FL

We can do so much to protect our hearing. This could be the constant monitoring of our device’s volume levels to make sure we’re not inadvertently damaging our delicate hearing systems when we’re plugged into entertainment. You may also carry along a set of earplugs when you’re attending a loud concert or event. Maybe your workplace is particularly noisy and you take special care to give your ears a break to recover from loud and repetitive noise, a hallmark of noise-induced hearing loss.

But sometimes a simple trip to the pharmacy carries the hidden danger of potential hearing loss. Be aware that some over the counter medications as well as often prescribed antibiotics should put you on guard against potential hearing loss.

When medications have the property of being toxic to the ear, they are referred to as ototoxic. In most cases, the medications have the potential to damage the cochlea or auditory nerve areas of the ear. There are a number of commonly used ototoxic drugs that are often recommended or prescribed despite their known ototoxicity.

Antibiotics

Perhaps the most alarming type of common medication to carry threat of hearing loss is commonly used antibiotics. Aminoglycosides are a class of antibiotics that are routinely prescribed. What appears as a warning under possible side effects is the risk of potential hearing loss. It’s not a low number, either. Aminoglycosides carry a 20-60% risk of permanent hearing loss. Ironically, up until fairly recently, these were a common addition to eardrops prescribed to treat ear infections.

Thankfully, this is no longer the case. Researchers are also working on a version of aminoglycosides that do not carry the risk of deafness or kidney damage.

If hearing loss is a worry for you, ask your physician to a safe alternative medication.

Aspirin

Aspirin therapy is recommended for people to deter the risk of heart attacks because it has the effect of reducing the clumping action of blood platelets. When taken in large doses, exceeding eight or twelve pills per day, temporary hearing loss may occur. This is often reversible once the patient reduces the amount of aspirin they are self-administering.

Your healthcare provider will never recommend aspirin therapy with this large of a dosage, but patients can sometimes think, “more is better!” and up the ante on their own. In this case — and many others — more is in fact not better at all. So, remember to listen carefully to recommended doses and abide by them.

Advil

We don’t want to sound the alarm on all of your reliable over the counter pain relief treatments, but Advil can also adversely affect your hearing and result in hearing loss. Grouped under NSAIDs (Nonsteroidal Anti-Inflammatory Drugs), ibuprofen and naproxen have been linked with hearing issues. Specialists believe that because blood flow to the cochlea is reduced by taking these medications, the function of the inner ear is impaired. If you’re experiencing unexplained hearing loss and are consistently self-treating a condition with a medication under the NSAID umbrella, you should disclose this to your healthcare provider.

Chemotherapy drugs

The risk of hearing loss when taking chemotherapy drugs probably seems like an afterthought. However, it is true that cisplatin, carboplatin or bleomycin have all been connected to hearing loss. Your physician and treatment team will make you aware of the potential side effects of all the medications being administered so you are always informed of the risk.

Loop Diuretics

You may be prescribed loop diuretics if you are in treatment for hypertension or edema due to congestive heart failure or renal insufficiency. Unfortunately, furosemide (Lasix) and bumetanide can cause temporary hearing loss. This is because they initiate changes in the balance of fluids and salts of the inner ear, resulting in tissue swelling and issues with transmission of nerve signals. Be sure to disclose all your current medications to your healthcare provider. When these loop diuretics are administered in conjunction with other ototoxic drugs, the hearing loss potential shifts from temporary to irreversible.

Avoid hearing loss risks by maintaining open communication

Your healthcare provider certainly doesn’t want to trigger hearing loss, permanent or reversible, in any of their patients. For this reason, it is incredibly important to have a frank discussion that covers all of your current medications. Something as simple as a common antibiotic can do damage if an uninformed physician prescribes an accidentally dangerous medication cocktail. Ask questions about the risks associated with your treatment and always follow recommended doses. Above all, don’t let the treatment become more harmful than healing!

If you believe your medication has changed your hearing abilities, it is important to speak to your primary healthcare provider first. To schedule a hearing test, contact us at Preferred Hearing Centers.